Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 10, NWS Dodge City, KS

April 8, 20096 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 8, 2009, 1:31 PM CDT for 6 counties in Kansas. It took effect at Apr 8, 2009, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2009, 1:31 PM CDT (18:31 UTC)
In effect from
Apr 8, 2009, 2:00 PM CDT
Expired
Apr 8, 2009, 8:00 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3922 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 081831
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
131 PM CDT WED APR 8 2009

...CRITICAL FIRE WEATHER THIS AFTERNOON...

.TEMPERATURES IN THE LOWER 70S COMBINED WITH RELATIVE HUMIDITIES
AROUND 15 PERCENT WILL LEAD TO FAVORABLE CONDITIONS FOR WILDFIRES.

KSZ061-074-075-084>086-090100-
/O.NEW.KDDC.FW.W.0010.090408T1900Z-090409T0100Z/
HAMILTON-STANTON-GRANT-MORTON-STEVENS-SEWARD-
131 PM CDT WED APR 8 2009 /1231 PM MDT WED APR 8 2009/

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...61...74...75...84...85...86.

TEMPERATURES IN THE LOWER 70S COMBINED WITH RELATIVE HUMIDITIES
AROUND 15 PERCENT WILL LEAD TO FAVORABLE CONDITIONS FOR WILDFIRES
THROUGH 8 PM CDT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS83 KDDC 090058
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT WED APR 8 2009

...CRITICAL FIRE WEATHER CONDITIONS HAVE ENDED...

.AS TEMPERATURES CONTINUE TO DROP THIS EVENING...RELATIVE HUMIDITY
VALUES WILL RISE ABOVE 15 PERCENT. THUS...THE FIRE DANGER HAS
BECOME LESS EXTREME.  WINDS WILL CONTINUE TO BE BREEZY AT 15 TO 25
MPH WITH HIGHER GUSTS.

KSZ061-074-075-084>086-090200-
/O.EXP.KDDC.FW.W.0010.000000T0000Z-090409T0100Z/
HAMILTON-STANTON-GRANT-MORTON-STEVENS-SEWARD-
758 PM CDT WED APR 8 2009 /658 PM MDT WED APR 8 2009/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING. 

THE FALLING TEMPERATURES HAVE ALLOWED RELATIVE HUMIDITIES TO RISE
ABOVE CRITICAL VALUES.  THE RED FLAG WARNING IS NO LONGER IN EFFECT.

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER
ZONES 
...61...74...75...84...85...86.

$$

26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 8, 3:25 AM CDT, 10 hours 6 minutes earlier.

Area forecast discussion, Apr 8, 3:25 AM CDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT WED APR 8 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR ELEVATED THUNDERSTORMS
TONIGHT WITH A LEAD SHORTWAVE TROUGH AND RAIN AND SNOW CHANCES ON
THURSDAY AND THURSDAY NIGHT.

UPPER RIDGE WILL MOVE INTO WESTERN KANSAS TODAY AHEAD OF STRONG
UPPER LOW MOVING INTO THE INTER-MOUNTAIN WEST. A LEAD SHORTWAVE
TROUGH WILL THEN MOVE ACROSS SOUTHWESTERN KANSAS TONIGHT WITH SOME
MID LEVEL MOISTURE AND STEEP LAPSE RATES. WILL KEEP SOME SMALL POPS
TO COVER MAINLY NORTH AND ADD SOME ISOLATED THUNDER. FOR THURSDAY
THE UPPER LOW IS FORECAST TO MOVE INTO WEST CENTRAL KANSAS BY 7 PM
WITH INCREASING CLOUDS AND CHANCES FOR SHOWERS. MAY BE AN ISOLATED
RUMBLE OF THUNDER SOUTH BUT LAPSE RATES NOT ALL THAT IMPRESSIVE. BY
7 PM THE -2C AT 850MB DROPS SOUTH TOWARD NESS CITY WITH SOME RAIN
CHANGING TO SNOW. COULD HAVE AN INCH OR LESS OF SNOW BEFORE ENDING
FROM NESS CITY TO SAINT JOHN AND NORTHEAST OR COULD BE A MIX OF RAIN
AND SNOW DEPENDING ON SURFACE TEMPS. THE BEST CHANCES FOR PRECIP
WILL BE IN THE NORTHEAST AND CURRENT FORECAST POPS RANGING FROM 30
SOUTHWEST TO 60 NORTHEAST LOOK GOOD.

FOR TODAY LOOK FOR MOSTLY SUNNY TO PARTLY CLOUDY SKIES WITH COOLER
UPSLOPE SOUTHEASTERLY WINDS OF 10 TO 20 MPH AHEAD OF DEEPENING LOW
PRESSURE WEST. HIGHS SHOULD RANGE FROM THE UPPER 60 NORTH TO THE MID
70S SOUTHWEST. THE SOUTHEASTERLY WINDS WILL REDUCE SURFACE TEMPS A
BIT COMPARED TO YESTERDAY. THESE TEMPS LOOK GOOD ALSO COMPARED TO
GUIDANCE.

TONIGHT LOOK FOR PARTLY CLOUDY SKIES WITH MAYBE A RUMBLE OF
THUNDER WITH A LEAD WAVE. LOWS WILL BE MILD AS DEWPOINTS RISE AND
INTO THE UPPER 30S TO MID 40S.

FOR THURSDAY LOOK FOR INCREASING CLOUDS ESPECIALLY NORTH WITH
SURFACE LOW PRESSURE MOVING ACROSS THE OKLAHOMA BORDER. TEMPS WILL
BE MUCH COOLER NORTH OF THE LOW WITH HIGHS IN THE MID 40S NORTH TO
THE MID 50S SOUTHWEST. HOWEVER THE SOUTHEAST FA NEAR MEDICINE LODGE
MAY BE MUCH WARMER WITH NEAR 70. WILL HEDGE THAT AREA UPWARD FROM
PREVIOUS FORECAST INTO THE MID 60S. WRF 2 METER TEMPS ALSO SHOW THE
WARM REGION. LIGHT RAIN SHOWERS LOOK TO BREAK OUT BEFORE NOON MOST
AREAS AS UPWARD LIFT ASSOCIATED WITH UPPER LOW MOVES FROM WEST TO
EAST. EAST TO NORTHEAST WINDS BECOME NORTH 15 TO 25 MPH BY THE LATE
AFTERNOON.

ON THURSDAY NIGHT LOOK FOR LIGHT RAIN WITH THE BEST CHANCES NORTH TO
CHANGE OR MIX WITH SNOW NORTH AFTER 7 OR 8 PM WITH MAY BE SOME SNOW
MIXED TOWARD DODGE AFTER MIDNIGHT. LOWS IN THE LOWER 30S LOOK GOOD
WITH WARMER IN THE MEDICINE LODGE AREA. QPF DOES NOT LOOK ALL THAT
IMPRESSIVE EITHER WITH ONE TENTH TO UPWARDS OF A QUARTER OF AN INCH.

DAYS 3-7...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE TRANSITIONING EAST
ACROSS THE ROCKIES AND INTO THE WESTERN HIGH PLAINS TO BEGIN THE
PERIOD FRIDAY. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT
INDICATING THE UPPER LEVEL RIDGE CONTINUING TO MOVE EAST ACROSS THE
CENTRAL PLAINS FRIDAY. MEANWHILE, A STRONG UPPER LEVEL TROUGH OF LOW
PRESSURE COMING ASHORE IN SOUTHERN CALIFORNIA EARLY FRIDAY, WILL
MOVE EAST INTO THE DESERT SOUTHWEST BY EARLY SATURDAY. AS THIS
SYSTEM APPROACHES, IT WILL BRING A DECENT CHANCE FOR PRECIP TO
WESTERN KANSAS THROUGH THE REMAINDER OF THE WEEKEND. THE GFS, ECMWF,
AND CANADIAN ALL AGREE GENERALLY WITH THE DEEP UPPER LEVEL TROUGH
MOVING INTO THE WESTERN ROCKIES BY SATURDAY EVENING AND INTO THE
WESTERN HIGH PLAINS EARLY SUNDAY BEFORE DEVELOPING A CLOSED OFF LOW
ACROSS THE TEXAS PANHANDLE AND WESTERN OKLAHOMA BY SUNDAY EVENING.
SURFACE HIGH PRESSURE WILL SLIDE FROM THE NORTHERN PLAINS FRIDAY AND
DOWN ACROSS THE CENTRAL PLAINS JUST OFF TO OUR EAST SATURDAY
RESULTING IN AN EASTERLY TO SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN
KANSAS. THIS WILL ALLOW A LOW LEVEL MOISTURE RETURN TO INITIATE.
HOWEVER, BOTH GFS AND ECMWF SHOW DEWPOINTS AT H85 ONLY REACHING UP
NEAR 0C ACROSS SOUTHWEST KANSAS BY SATURDAY AFTERNOON. GFS AND ECMWF
MODEL SOUNDINGS ALSO SHOW A LACK OF LOW AND MID LEVEL INSTABILITY AS
FAR AS CAPE IS CONCERNED. BOTH MODELS ALSO SHOW THE STRENGTH OF AN
UPPER LEVEL JET REMAINING JUST TO OUR SOUTH SATURDAY. STILL, THE
POSSIBILITY FOR PRECIP LOOKS DECENT WITH UPSLOPE FLOW AND THE
APPROACHING SYSTEM PROVIDING SOME UPPER LEVEL SUPPORT. WILL STAY
WITH GENERALLY 40 TO 50 POPS DUE TO SOME UNCERTAINTY REMAINING IN
THE EXACT TIMING AND POSITIONING TO THE TRACK OF THE UPPER LEVEL
TROUGH COMBINED WITH A SLOW MOISTURE RETURN. THUNDERSTORMS WILL BE
POSSIBLE SATURDAY INTO SATURDAY NIGHT. THE LIKELIHOOD IS LOW FOR ANY
STORMS BECOMING SEVERE BUT CANNOT COMPLETELY RULE IT OUT THIS FAR IN
ADVANCE. PRIMARY EVENT LOOKS TO BE RAIN OR RAIN SHOWERS WITH ISOLATED
THUNDER SATURDAY INTO SUNDAY WITH A POSSIBLE SWITCHOVER TO SNOW
ACROSS THE NORTHERN PORTION OF THE CWA SUNDAY NIGHT AS THE UPPER LOW
TRACKS EAST AND COLD AIR ADVECTION SETS IN ACROSS WESTERN KANSAS.

TEMPERATURES WILL START OFF COOL AND BELOW NORMAL FRIDAY. THE GFS
AND ECMWF SHOW TEMPERATURES RANGING FROM AROUND 2-5C ACROSS THE
EASTERN PORTION OF THE CWA TO NEAR 8-10C ACROSS OUR SOUTHWEST.
EXPECT HIGHS MAINLY IN THE 50S(F) FRIDAY WITH NEAR 60F POSSIBLE IN
OUR EXTREME SOUTHWEST. HIGH TEMPERATURES WILL REMAIN BELOW NORMAL
THROUGH THE REMAINDER OF THE WEEKEND WITH THE COOLEST HIGHS ON
SUNDAY, ESPECIALLY WITH INCREASED CLOUDS AND THE POTENTIAL FOR
PRECIP LINGERING. PLAN TO MAKE ONLY SLIGHT ADJUSTMENTS TO
TEMPERATURES.

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST THROUGH LATE THIS EVENING WITH SOME
INCREASING HIGH CLOUDS. LIGHT AND VARIABLE WINDS THIS MORNING
WILL BECOME SOUTHEASTERLY BY LATE THIS AFTERNOON WITH SPEEDS
INCREASING TO 15-25KT. WINDS WILL SUBSIDE OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  41  52  32 /   0  20  40  30
GCK  71  38  49  30 /   0  20  40  30
EHA  74  40  54  32 /   0  20  30  30
LBL  73  40  55  32 /   0  20  30  30
HYS  68  40  47  31 /   0  40  60  50
P28  71  46  65  35 /   0  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/32
Hazardous weather outlook, Apr 8, 3:34 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
334 AM CDT WED APR 8 2009

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
334 AM CDT WED APR 8 2009 /234 AM MDT WED APR 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL INCREASE FOR THE
WEEKEND AS A STRONG UPPER LEVEL SYSTEM MOVES INTO THE PLAINS. AT
THIS TIME IT LOOKS LIKE SEVERE THUNDERSTORMS WILL STAY TO OUR SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

Nearby

Red Flag Warnings in Kansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.